Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 42, NWS Lubbock, TX

May 31, 2005Hockley County, Texas

NWS Lubbock, TX issued this tornado warning at May 31, 2005, 7:09 PM CDT for Hockley County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2005, 7:09 PM CDT (00:09 UTC)
Expired
May 31, 2005, 8:15 PM CDT
In force
66 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Hockley County, TX

The radar

The Lubbock radar (KLBB), 39 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:40 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 010010
TORLUB
TXC219-010115-
/O.NEW.KLUB.TO.W.0042.050601T0009Z-050601T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
709 PM CDT TUE MAY 31 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  HOCKLEY COUNTY IN NORTHWEST TEXAS

* UNTIL 815 PM CDT

* AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED 11 MILES NORTHWEST OF
  ANTON...OR JUST EAST OF LITTLEFIELD...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE WHITHARRAL AND
  ANTON.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3378 10209 3366 10209 3359 10225 3366 10230
      3369 10230 3375 10234 3377 10234 3382 10237
      3383 10212

$$
3 follow-up statements
000 
WWUS54 KLUB 010031
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
731 PM CDT TUE MAY 31 2005

TXC219-010115-
/O.CON.KLUB.TO.W.0042.000000T0000Z-050601T0115Z/
HOCKLEY TX-
731 PM CDT TUE MAY 31 2005

...A TORNADO WARNING CONTINUES UNTIL 815 PM CDT FOR HOCKLEY COUNTY...

AT 728 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION. THE MOST DANGEROUS PART OF
THIS STORM WAS LOCATED NEAR ANTON...OR 13 MILES NORTHEAST OF
LEVELLAND...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF BASEBALLS
IS POSSIBLE WITH THIS STORM. 

THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WILL OTHERWISE
REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER,PLEASE CALL THE NATIONAL WEATHER SERVICE AT
8 0 6 7 4 5 1 2 9 0.

LAT...LON 3378 10209 3366 10209 3359 10225 3366 10230
      3369 10230 3375 10234 3377 10234 3382 10237
      3383 10212

$$
000 
WWUS54 KLUB 010052
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
749 PM CDT TUE MAY 31 2005

TXC219-010115-
/O.CON.KLUB.TO.W.0042.000000T0000Z-050601T0115Z/
HOCKLEY TX-
749 PM CDT TUE MAY 31 2005

...A TORNADO WARNING CONTINUES UNTIL 815 PM CDT FOR HOCKLEY COUNTY...

A THUNDERSTORM WIND GUST TO 60 MPH OCCURRED AT 735 PM AT THE TEXAS
TECH MESONET STATION 6 MILES SOUTH OF ANTON. 

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE
MOST DANGEROUS PART OF THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF
ANTON...MOVING SOUTHEAST AT 25 MPH.

HAIL THE SIZE OF GOLFBALLS TO BASEBALLS ARE POSSIBLE WITH THIS STORM IN 
ADDITION TO WIND GUSTS TO 70 MPH.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

LAT...LON 3378 10209 3366 10209 3359 10225 3366 10230
      3369 10230 3375 10234 3377 10234 3382 10237
      3383 10212

$$
000 
WWUS54 KLUB 010108
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
806 PM CDT TUE MAY 31 2005

TXC219-010115-
/O.CON.KLUB.TO.W.0042.000000T0000Z-050601T0115Z/
HOCKLEY TX-
806 PM CDT TUE MAY 31 2005

...A TORNADO WARNING CONTINUES UNTIL 815 PM CDT FOR HOCKLEY COUNTY...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT THE
TORNADO THREAT HAS MOVED INTO LUBBOCK COUNTY. HOWEVER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF ANTON...MOVING SOUTH
AT 20 MPH. HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.

TO REPORT SEVERE WEATHER,PLEASE CALL THE NATIONAL WEATHER SERVICE AT
8 0 6 7 4 5 1 2 9 0.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

LAT...LON 3378 10209 3366 10209 3359 10225 3366 10230
      3369 10230 3375 10234 3377 10234 3382 10237
      3383 10212

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 2:45 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 31, 2:45 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
245 PM CDT TUE MAY 31 2005

.SHORT TERM...
MID LEVEL 60-70KT JET STREAK COMING OUT OF NEW MEXICO LIFTING THE
AIRMASS ACROSS PANHANDLE DRAMATICALLY LATE THIS AFTERNOON. LOW LEVEL
SOUTHEAST WINDS HAVE BEEN STEADY OR INCREASING INTO AN AREA OF
DEVELOPING STRONG/SEVERE STORMS WITH LAPS-INDICATED HELICITY VALUES
GREATER THAN 75 AND CAPES GREATER THAN 2500 J/KG. ANOTHER REGION WE
HAVE BEEN WATCHING IS TRIPLE POINT ALONG DRY LINE OVER SOUTHEASTERN
NEW MEXICO TO VICINITY SOUTHWESTERN SOUTH PLAINS WHERE IMPRESSIVE
CAPES EXTEND AND HELICITY CURRENTLY APPROACHING 100 FROM THE SOUTH.
FSL ACARS DISPLAY STILL INDICATES 110+ KT JET AROUND 210 MB ARCING
OUT OF SOUTHERN NEW MEXICO AND INTO PERMIAN BASIN...AND MAY YET COME
INTO PLAY AIDING LIFT AS COLD FRONT SLIPS SOUTH ACROSS THE SOUTH
PLAINS THIS EVENING. STILL ALSO PLENTY EVIDENCE OF LEFT-OVER
BOUNDARIES LYING NORTHWEST TO SOUTHEAST ACROSS THE REGION. ALL
INDICATIONS THEREFORE SUPPORT THE POTENTIAL FOR ROTATING HEAVY
PRECIPITATION SUPERCELLS. SPC ISSUED TORNADO WATCH ALL ZONES AND WE
HAVE THUS INCREASED COVERAGE OF STORMS AND MENTION OF SEVERE WITH
HEAVY RAIN. EXPECT AT LEAST ONE DOMINANT CONVECTIVE SYSTEM TO EMERGE
EARLY LATER TONIGHT AND MOVE SOUTHEAST...BUT CANNOT RULE OUT MORE
STORMS AND A SERIES OF CONVECTIVE SYSTEMS LINGERING LATE TONIGHT
FROM ORIGINS FURTHER NORTHWEST THIS AFTERNOON OVER THE NEW MEXICO
HIGHLANDS.

UPPER TROUGH EXPECTED TO FINALLY TRANSLATE FAR ENOUGH EAST TOMORROW
TO SUPPORT DECREASED CHANCES OF STORMS WEDNESDAY. FEW CHANGES TO
PREVIOUS GRIDS FOR TOMORROW.   MCQUEEN

.LONG TERM...
LARGE NEARLY STATIONARY TROF DEVELOPS ACROSS THE PACIFIC NORTHWEST
WITH SEVERAL SHTWVS ROTATING AROUND IT THRU THE CENTRAL ROCKIES AND
NORTHERN PLAINS. ANOTHER SHTWV TROF WILL BE MOVING THRU THE BROAD SW
FLOW FROM SOUTH OF CALIFORNIA INTO SRN NM AND ACROSS WTX ON FRI.
BRIEF SHTWV RIDGING ACROSS THE AREA ON WED AND EARLY THU WILL GIVE
WAY QUICKLY AND THIS TROF SHOULD BRING INCREASING LIFT SPREADING
ACROSS THE SPLNS THU NIGHT INTO FRI...ONGOING CHC POPS THESE PERIODS
LOOK GOOD. INCREASING HEIGHTS AND THICKNESS AND ADVANCING EML WILL
ARGUE FOR A MORE CAPPED ENVIRONMENT SAT AND SUN...HOWEVER WITH
INCREASED SFC HEATING AND PLENTIFUL MOISTURE...WILL RETAIN LOW POPS
FOR POSSIBILITIES OF AFTN AND EVE TSTMS BUSTING THRU THE CAP.

QUESTIONS REMAIN REGARDING WHETHER OR NOT WE CAN RETAIN MOISTURE
ACROSS THE WESTERN COUNTIES INTO THE WEEKEND AS THE SW FLOW
INCREASES OR IF THE DRYLINE WILL DIURNALLY MIX EASTWARD TO THE
CENTRAL COUNTIES AS INDICATED BY GUIDANCE. STILL LEERY OF A STRONG
EASTWARD PUSH AT THIS TIME AND HAVE RETAINED POPS
AREAWIDE...ALTHOUGH HAVE TRENDED BACK A BIT ACROSS THE WEST. BY
MONDAY...NEARLY ZONAL FLOW MAY BE STRONG ENOUGH TO SHUNT DEEPER
MOISTURE AND ASSOC PRECIP CHCS EAST FOR A FEW DAYS BEFORE FLOW AGAIN
BECOMES MORE AMPLIFIED AS UPR LOW REMAINS ACROSS THE NW U.S.

MADE ONLY MINOR CHANGES TO ONGOING FCST BEYOND WED. DID UP HIGH
TEMPS A FEW DEGREES ON THU AS GUIDANCE COMES IN WARMER.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  85  60  87 /  60  20  20  20
TULIA         57  85  60  86 /  60  20  20  20
PLAINVIEW     59  84  62  87 /  60  20  20  20
LEVELLAND     60  87  63  91 /  60  20  20  20
LUBBOCK       60  87  64  90 /  60  20  20  20
BROWNFIELD    60  88  66  92 /  50  20  20  20
CHILDRESS     62  84  63  88 /  60  20  20  20
SPUR          63  86  66  89 /  60  20  20  20
ASPERMONT     65  87  67  90 /  60  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

05/33

In the hours before

Local storm report, May 31, 5:29 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
529 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             4 E NAZARETH            34.54N 102.03W
05/31/2005  1.75 INCH        CASTRO             TX   FIRE DEPT/RESCUE

&&

JAMES
Local storm report, May 31, 5:44 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
544 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             4 N HART                34.44N 102.11W
05/31/2005  1.00 INCH        CASTRO             TX   FIRE DEPT/RESCUE

            NEAR THE INTERSECTION OF FM 168 AND FM 928. RELAYED BY
            SHERIFFS OFFICE

&&

JAMES
Local storm report, May 31, 6:21 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
621 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             11 ENE MULESHOE         34.29N 102.55W
05/31/2005  2.00 INCH        LAMB               TX   STORM CHASER

&&

GS
Local storm report, May 31, 6:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
653 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             CEDAR HILL              34.14N 101.20W
05/31/2005  4.25 INCH        FLOYD              TX   EMERGENCY MNGR

0647 PM     HAIL             MATADOR                 34.02N 100.82W
05/31/2005  1.75 INCH        MOTLEY             TX   FIRE DEPT/RESCUE

&&

GS
Local storm report, May 31, 6:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
658 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             8 N LITTLEFIELD         34.04N 102.33W
05/31/2005  1.75 INCH        LAMB               TX   NWS EMPLOYEE

            LOCATED ON HIGHWAY 385 ONE MILE NORTH OF COFFERVILLE

&&

GS
Special weather statement, May 31, 7:02 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
702 PM CDT TUE MAY 31 2005

TXZ034-035-010100-
HOCKLEY-LUBBOCK-
702 PM CDT TUE MAY 31 2005

...TORNADIC THUNDERSTORM MOVING TOWARD HOCKLEY AND LUBBOCK
COUNTIES...

TOWNS THAT MAY BE IN THE PATH OF THIS STORM INCLUDE ANTON...
WHITHARRAL...LEVELLAND...SMYER...SHALLOWATER...AND THE CITY OF
LUBBOCK.

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER
REPORTS SHOWED A TORNADIC THUNDERSTORM NEAR THE TOWN OF
LITTLEFIELD. THIS STORM IS MOVING SOUTHEAST AT 15 MPH. THIS STORM
HAS A HISTORY OF PRODUCING BRIEF TORNADOES AND VERY LARGE HAIL.
PERSONS IN AND NEAR THE PATH OF THIS STORM SHOULD BE PREPARED TO
TAKE APPROPRIATE ACTION TO SAFEGUARD LIFE AND PROPERTY.

THIS IS A DANGEROUS STORM. REMEMBER...SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:11 PM CDTSevere Thunderstorm WarningLUBKing64 min
May 31, 7:12 PM CDTSevere Thunderstorm WarningLUBDickens63 min
May 31, 7:14 PM CDTSevere Thunderstorm WarningLUBFloyd31 min
May 31, 7:33 PM CDTSevere Thunderstorm WarningLUBStonewall57 min
May 31, 7:41 PM CDTSevere Thunderstorm WarningLUBLubbock64 min
May 31, 7:43 PM CDTSevere Thunderstorm WarningLUBCottle62 min
May 31, 8:04 PM CDTTornado WarningLUBLubbock56 min
May 31, 8:17 PM CDTTornado WarningLUBLynn58 min
May 31, 8:18 PM CDTSevere Thunderstorm WarningLUBKing57 min
May 31, 8:19 PM CDTSevere Thunderstorm WarningLUBDickens56 min
May 31, 8:23 PM CDTSevere Thunderstorm WarningLUBCrosby40 min
May 31, 8:25 PM CDTSevere Thunderstorm WarningLUBKent65 min
May 31, 8:30 PM CDTSevere Thunderstorm WarningLUBStonewall60 min
May 31, 8:55 PM CDTSevere Thunderstorm WarningLUBGarza65 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.